Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 195, NWS Pueblo, CO

July 16, 2016Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2016, 5:42 PM MDT for Baca County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 5:42 PM MDT (23:42 UTC)
Expired
Jul 16, 2016, 6:16 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 206 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-552 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WUUS55 KPUB 162342
SVRPUB
COC009-170045-
/O.NEW.KPUB.SV.W.0195.160716T2342Z-160717T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
542 PM MDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BACA COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 645 PM MDT

* AT 541 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VILAS...OR
  12 MILES SOUTHEAST OF SPRINGFIELD...MOVING EAST AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS POSSILBE. EXPECT TREE DAMAGE.
           WIND DAMAGE IS ALSO POSSIBLE TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  WALSH...VILAS AND STONINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3716 10256 3737 10261 3758 10204 3715 10204
TIME...MOT...LOC 2341Z 254DEG 24KT 3729 10243 

HAIL...1.00IN
WIND...70MPH
 
$$
4 follow-up statements
750 
WWUS55 KPUB 162351
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT SAT JUL 16 2016

COC009-170045-
/O.CON.KPUB.SV.W.0195.000000T0000Z-160717T0045Z/
BACA CO-
551 PM MDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL BACA COUNTY...

AT 550 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF VILAS...OR 16 MILES SOUTHEAST OF SPRINGFIELD...MOVING EAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALSH...VILAS AND STONINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3716 10244 3740 10252 3750 10227 3758 10204
      3715 10204
TIME...MOT...LOC 2350Z 261DEG 23KT 3729 10236 

HAIL...0.75IN
WIND...60MPH
 
$$
805 
WWUS55 KPUB 162359
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT SAT JUL 16 2016

COC009-170045-
/O.CON.KPUB.SV.W.0195.000000T0000Z-160717T0045Z/
BACA CO-
559 PM MDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL BACA COUNTY...

AT 559 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALSH...OR 17
MILES SOUTHWEST OF THE SAUNDERS ELEVATOR...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALSH AND STONINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3716 10234 3746 10237 3747 10236 3758 10204
      3715 10204
TIME...MOT...LOC 2359Z 251DEG 30KT 3730 10229 

HAIL...<.75IN
WIND...60MPH
 
$$
335 
WWUS55 KPUB 170008
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT SAT JUL 16 2016

COC009-170045-
/O.CON.KPUB.SV.W.0195.000000T0000Z-160717T0045Z/
BACA CO-
608 PM MDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL BACA COUNTY...

AT 607 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
STONINGTON...OR 14 MILES SOUTHWEST OF THE SAUNDERS ELEVATOR...MOVING
EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALSH AND STONINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3716 10234 3746 10237 3747 10236 3758 10204
      3715 10204
TIME...MOT...LOC 0007Z 254DEG 24KT 3732 10222 

HAIL...<.75IN
WIND...60MPH
 
$$
577 
WWUS55 KPUB 170016
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT SAT JUL 16 2016

COC009-170025-
/O.CAN.KPUB.SV.W.0195.000000T0000Z-160717T0045Z/
BACA CO-
616 PM MDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BACA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3716 10234 3746 10237 3747 10236 3758 10204
      3715 10204
TIME...MOT...LOC 0014Z 254DEG 24KT 3734 10215 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:47 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 16, 2:47 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
247 PM MDT SAT JUL 16 2016

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM MDT Sat Jul 16 2016

Currently...Red Flag conditions being met, or close to being met,
over much of the warned area, with frequent gusts over 25 kts and
RH dipping to 15 percent or lower. Still have not mixed out entirely
over S El Paso and Pueblo Counties, where dewpoints remain in the
50s as of 1900 MDT...but with a couple hours of heating to come,
expect winds to pick up and RH to drop this afternoon, so will
leave the Red Flag as is.

Chances of any precip look pretty low through this eve. Some
moisture convergence noted on Sat and WSR imagery over Las Animas
County and Prowers County, where some ISOLD convection will develop
over the next couple hours and spread to the east through this eve.
So, will maintain low POPs over the extreme SE Plains for this
period. Enough CAPE and shear near the KS border that if convection
can be maintained, an ISOLD strong or SVR storm cannot be ruled out.

Tomorrow, temps should be a few degrees lower in the afternoon as
temps aloft fall a few degrees and westerly flow weakens. Still
looking at near 100 degrees for the Plains however. A slightly
better chance for afternoon storms over the Mts and along or near a
stalled frontal boundary that will extend along and SE of the Palmer
Dvd in the afternoon. SPC has this area outlined in a Marginal SVR
threat for tomorrow. Rose

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM MDT Sat Jul 16 2016

Sun night and Mon an upr ridge wl be centered nr the OK, KS and Mo
border region, with the center slowly shifting southwestward into
Wed, when it is forecast to be ovr central OK.  At the same time,an
upr low wl be just off the Pacific NW coast Mon and wl slowly move
on shore. This will result in southwest flow aloft ovr the forecast
area Mon thru Wed, and wl allow a stream of mstr from the south to
work its way into western CO.  This wl mean a better chance for
pcpn, mainly west of the I-25 corridor.  Although, on Mon low level
upslope flow into the Pikes Peak region and low level mstr, with dew
points in the 50s, wl probably mean a fairly good chance for
afternoon and evening pcpn in that area, with maybe some isold
strong storms over the far sern plains.  Low level moisture then
decreases a bit for Tue and Wed. During this time, daily high temps
over the sern plains wl be a few degrees above average, with around
average temps ovr western portions of the forecast area.

On Thu the upr ridge centered is expected to move into northeast NM,
while a shortwave trof moves acrs MT and into the Dakotas. Pcpn on
Thu still looks to be mostly confined to the mtns and high valleys,
but late in the day a front is forecast to move into the ern CO
plains and may help initiate showers/tstms for the evening and late
night hours.

The upr ridge then wl be centered over nrn NM Fri and Sat with still
enough mstr ovr the area for isold to sct showers/tstms ovr the mtns
and high valleys, and isold storm ovr the sern plains.  High temps
wl likely be around to a few degrees above average each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 245 PM MDT Sat Jul 16 2016

No change in the AVN forecast...VFR to continue through tomorrow,
with a slight increase in showers and storms by Sun afternoon over
the Mts and Pikes Peak area. Rose

&&

.PUB Watches/Warnings/Advisories...
Red Flag Warning until 9 PM MDT this evening for COZ220>230.

&&

SHORT TERM...ROSE
LONG TERM...28
AVIATION...ROSE
Hazardous weather outlook, Jul 16, 12:34 PM MDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1234 PM MDT SAT JUL 16 2016

COZ058>089-093>099-171845-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1234 PM MDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS ARE FORECAST DUE TO STRONG
GUSTY WINDS, VERY LOW HUMIDITY VALUES AND CRITICALLY DRY FUELS.
AREAS WEST OF INTERSTATE 25 WILL SEE THE MOST CRITICAL CONDITIONS.
ANY OUTDOOR BURNING, INCLUDING GRILLING, SHOULD BE POSTPONED.

AN ISOLATED THUNDERSTORM IS POSSIBLE ALONG THE CONTINENTAL DIVIDE
THIS AFTERNOON.  LIGHTNING AND GUSTY OUTFLOW WINDS WILL BE THE
PRIMARY THREATS.  LIMITED PRECIPITATION FROM THUNDERSTORMS MAY ALLOW
FOR LIGHTNING CAUSED FIRE STARTS.  IF YOU SEE SMOKE, REPORT IT TO
LOCAL LAW ENFORCEMENT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING OVER EASTERN LAS ANIMAS AND BACA COUNTIES.  HAIL TO ONE
INCH IN DIAMETER AND OUTFLOW WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHERLY FLOW WILL BRING INCREASED MOISTURE TO SOUTHERN COLORADO
DURING THE PERIOD. THE MOUNTAINS WILL SEE PRETTY CONSISTENT CHANCES
FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE PLAINS WILL
SEE GENERALLY LOWER CHANCES FOR STORMS THROUGH THE PERIOD BUT WILL
HAVE FAIRLY GOOD CHANCES ON MONDAY AND AGAIN ON FRIDAY.

THE PRIMARY THREATS FROM MOST STORMS DURING THE PERIOD WILL BE
LIGHTNING, GUSTY WINDS, LOCALLY HEAVY RAIN AND SMALL HAIL.
HOWEVER...A FEW STORMS COULD BECOME SEVERE PRODUCING HAIL AN INCH
OR MORE IN DIAMETER, DAMAGING WIND GUSTS AND LOCAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER EASTERN LAS ANIMAS AND
BACA COUNTIES.

44/44

In the hours before

Local storm report, Jul 16, 5:32 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.61W
07/16/2016  M70 MPH          BACA               CO   ASOS

            ASOS STATION 8 S SPRINGFIELD /SPD/.

&&

RMG
Special weather statement, Jul 16, 5:32 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT SAT JUL 16 2016

COZ094-099-170100-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
532 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS AND BACA
COUNTIES UNTIL 700 PM MDT...

AT 530 PM MDT...DOPPLER RADAR WAS TRACKING DEVELOPING STORMS 7 MILES
NORTH OF CAMPO...OR 13 MILES SOUTH OF SPRINGFIELD...MOVING EAST AT
30 MPH.

WIND GUSTS AROUND 55 MPH WILL BE POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WALSH...PRITCHETT...VILAS...CAMPO...TWO BUTTES...
STONINGTON AND TWO BUTTES RESERVOIR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10330 3763 10337 3764 10204 3700 10204
TIME...MOT...LOC 2330Z 269DEG 25KT 3721 10255

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:11 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jul 16, 5:32 PM MDTSpecial Weather StatementPUBBaca88 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.